Venkat A, Piontkowsky DM, et al. Care of the HIV-positive patient in the emergency department in the era of highly active antiretroviral therapy. Ann Emerg Med. Sept 2008;52(3):274-285.
This article discusses the change in the spectrum of illness since the introduction of HAART (highly active anti-retroviral therapy) in 1995. Previously opportunistic infections predominated, these are the ones WE learned in medical school: pneumocystis jiroveci (carinii), candida albicans, mycobacterium species (Tb, avium, intracellulare), cytomegalus, cryptococcus neoformans. The prevalence of these has decreased while other illnesses are on the rise, like kidney problems, lymphomas and psychiatric illnesses.
I don’t really know anything about HAART, so let’s go over this briefly. HAART therapy is indicated when the CD4 drops below 350. Also pregnant patients, those with renal failure, an AIDS defining illness, hepatitis B should, too. HAART consists of:
- 2 nucleoside-analog reverse transcriptase inhibitors AND
- either a non-neucleoside reverse transcriptase inhibitor or a protease inhibitor.
Examples of these are:
- nucleoside-analog reverse transcriptase inhibitor: tenofovir/emtricitabine or zidovudine/lamivudine
- non-nucleoside reverse transcriptase inhibitors: efavirenz
- protease inhibitor: atazanavir+ritonavir, fosamprenavir+ritonavir, or lopinavir+ritonavir
If you want to see more possibilities, look at table 1 which also shows their side effects. All these drugs can call hepatotoxicity. The nucleoside reverse transcriptase inhibitors can cause lactic acidosis. The levels can get as high as 10 (wow) and present fairly subtly – fatigue, vomiting and mylagias. I’m going to check a lactate level on all my HIV patients on these meds.
If they’re not responding to meds, then they need salvage therapy as second line therapy.
- Enfuvirtide, a fusion inhibitor (that is it prevents HIV from fusing to the CD4 cell)
- maraviroc – prevents entry into the cell
- raltegravir – which prevents the HIV DNA from integrating into the host DNA
They all have side effects.
Immune Reconstitution Inflammatory Syndrome
When the immune system of the patient gets better, patients on HAART can develop a syndrome where previously dormant opportunistic infections act up, like MAC. It usually happens within the first 8 weeks and therapy is supportive, maybe needing anti-inflammatories and steroids. You don’t have to stop HAART.
Patients on protease inhibiros get hyperlipidema, truncal obesity and hyperglycemia. There is a 26% increased relative risk of MI with patients on HAART. Basically, HAART meds increase a patient’s risk for MI – even in young patients. They can also get dilated cardiomyopathy.
P jiroveci’s incidence has fallen, and strep pneumonia remains the number one cause of pneumonia. And it will look like non-HIV patient’s on XR. That sounds like it’d be a test question. HIV patients also are at risk for COPD, which responds to standard inhaler and steroid therapy. 0.5% get pulmonary hypertension.
HIV nephropathy is an indication for starting HAART. Patient’s can get Fanconi’s syndrome, in which all sorts of stuff gets spit out into the urine in the prox tubules and not reabsorbed. Renal failure is a leading cause of death of HIV patients in the HAART era.
Indinavir and other drugs can cause kidney stones.
The pre-HAART illnesses inclue toxo and C neoformans. Obviously, CT should be obtained before LP. Progressive multifocal leukoencephalopathy is still a lethal cause of encephalitis despite HAART, though the incidece has decreased. HAART is the mainstay of therapy, with stabilization as opposed to cure. CNS lymphoma has also decreased.
Strokes – patients are getting older so they’re at greater risk, HAART produces lipid profiles assocaited with atherogenesis, and HIV itself is a risk factor for stroke. So get that head CT.
HIV and the meds can also cause sensory neuropathies.
Opportunitistic infections have decreased, like C albicans. C difficile is the most likely cause of diarrhea. Advanced AIDS are at risk for crypto and microsporidia, so you’ll need special stool studies. Hep B and C are the most serious hepatic compliations, and they are at 2-3 times the risk. Patients with Hep C don’t respond as well to HAART. A few of the anti-retroviral meds have activitis against hep B. Othe rmeds can cause Gilbert’s disease, pancreatitis and lactic acidosis.
Anemia is caused by HAART, macrocytic, normocytic or hemolytic. HAART can improve neutropenia and thrombocytopenia. They are at increased risk for DVT (2-10 x), but you have to be careful with monitoring warfarin use. HIV can cause TTP despite HAART. In fact TTP plus hemolytic anemia should trigger the consideration of Dx of HIV.
Certain cancers are increased: Hodgkin’s, anal and lung cancers.
Protease inhibitors cause hyperlipidemia and truncal obesity, and at risk for insulin resistance. HIV can cause low testosterone levels. Grave’s disease or thyrotoxicosis can happen during IRIS.
Demoralization (which doesn’t respond to anti-depressants). This differs from depression by lacking complete anhedonia. This jeopardizes compliance with thearpy. AIDS mania and AIDS dementia.
Before HAART, patients got arthritis, polymyositis and diffuse infiltrative lymphocytosis. Patient’s on HAART get septic arthritis, staphylococcal pyomyositis (usually in the thigh). IRIS can cause sarcoid or autoimmune thyroiditis. Osteoporosis and osteonecrosis, normally of the hip. Remember to watch out for lactic acidosis and rhabomyolysis.
Many sorts of dermatologic lesions can present, derm conditions are the most common clinical ailment in HIV-infected patients. Folliculitis with Staph aureus is common. Molluscum with HAART use and pre-malignant warts (which require urgent referral).